A 55 year old male was referred for colonoscopy. His medical history was notable for metastatic melanoma, for which he had recently begun therapy with ipilimumab, a monoclonal antibody directed against cytotoxic T lymphocyte antigen 4. Within several days of initial infusion, he experienced onset of profuse watery diarrhea.
Colonoscopy demonstrated diffuse, confluent mucosal edema and erythema, consistent with acute colitis. This sequence of images is from the descending colon. Multiple superficial erosions and fibrinous exudate are evident.
While there was no spontaneous active bleeding, the tissue was quite friable, as demonstrated by tissue biopsy acquisition.
Histopathology demonstrated an inflammatory infiltrate evident even on low-powered view. The cellular inflammatory infiltrate and crypt abscesses are characteristic of acute colitis.
While the endoscopic and histopathologic findings are not specific, the timing of onset following ipilimumab infusion is consistent with an acute autoimmune colitis related to CTLA4 therapy. Case series have described acute colitis in patients receiving anti-CTLA4 therapy, and this is an entity with which the practicing endoscopist should become familiar. Treatment of colitis in these instances may include steroids, either topical or systemic, and/or infliximab. Toxicity may limit anti-CTLA4 dosing in some patients.
Patrick Yachimski, MD, Vanderbilt University Medical Center